Teen Suffers Seizure After Snorting Antidepressant

The drug, Wellbutrin, acts as a stimulant

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

By
HealthDay Reporter

WEDNESDAY, Sept. 18, 2002 (HealthDayNews) -- A 16-year-old Maryland boy suffered a seizure after snorting six crushed tablets of the antidepressant Wellbutrin, doctors say.

Dr. Christopher J. Welsh, a University of Maryland psychiatrist who treated the boy, says the youth told him several of his friends had also tried to crush and snort the mood pill. One even injected the drug, which acts somewhat like a stimulant. Newer antidepressants, such as Prozac and Zoloft, don't have that property, Welsh adds.

"I don't think we have a good sense of how often this is done with any medication," says Welsh, an addiction specialist. "But almost any [drug] which can be abused, people will do this with."

Snorting a drug gives it quick access to the brain, but it's less direct than either injecting or smoking a substance, adds Welsh, who with a colleague detailed the case study in tomorrow's issue of The New England Journal of Medicine.

Wellbutrin, or bupropion, is sold by GlaxoSmithKline. The company also markets the drug in slow-release form as Zyban for people trying to quit smoking. Seizures are a rare but documented side effect of bupropion, especially in people who take too much of the medication or scale up their dosing too quickly, as well as those with bulimia.

The boy Welsh treated, who was taking the drug for depression, said he crushed six 150 milligram tablets, more than twice the recommended maximum daily dose. That's a lot, but not an extreme overdose, says Welsh, which makes the seizure all the more disconcerting.

The teen has fully recovered, Welsh says.

"Even with the oral dose, with Wellbutrin the safety window is not that great," he says. The boy had told Welsh that snorting a few pills' worth of the antidepressant gave him a "rush" but no seizures.

Despite the boy's experimentation and that of his friends, Wellbutrin abuse doesn't appear to be widespread, Welsh says.

Dr. Suzanne Doyon, medical director of the Maryland Poison Center, and a co-author of the journal letter, agrees.

Doyon says her office gets about a half dozen calls each year involving crushed Wellbutrin. "It's not very common," she says. "We're talking a handful."

Seizures are extremely unusual, Doyon adds. Most of the complaints are from teens feeling ill after sniffing the drug.

Other prescription drugs are more likely to be snorted, Doyon says. Ritalin, a stimulant given to people with attention deficit disorder, is one favorite. Lately, the cancer pain drug OxyContin has become a popular pill to crush and sniff -- with occasionally deadly consequences. Government drug officials believe more than 450 people may have died in the last two years from snorting the painkiller.

Dr. Howard Greller, a toxicologist at the New York City Poison Control Center, says he knew of no reports to his agency of problems with people who'd snorted Wellbutrin. However, Greller says the case study from Maryland is of concern. "We'll definitely read it and keep an eye out," he says.

What To Do

To learn more about Wellbutrin, try the National Alliance for the Mentally Ill. And for more on OxyContin, visit the U.S. Drug Enforcement Agency.

SOURCES: Christopher J. Welsh, M.D., assistant professor, psychiatry, University of Maryland School of Medicine, Baltimore; Suzanne Doyon, M.D., medical director, Maryland Poison Center, Baltimore; Howard Greller, M.D., toxicologist, New York City Poison Control Center, Manhattan; Sept. 19, 2002, The New England Journal of Medicine

Last Updated: